MAUDE Adverse Event Report: ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM

ABBOTT DIAGNOSTICS SCARBOROUGH, INC. ID NOW INSTRUMENT; REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Catalog Number NAT-000
Medical Device Problem Code Smoking (1585)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/12/2023
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that there was smoke coming from the usb port on the right side of the id now instrument and the power went out with a "snapping sound".Customer reported that the instrument was turned on in the morning, and when the customer went to use the instrument it started to smoke.There was no patient involvement and the customer confirmed there was no injury or harm associated with the smoke.
 
Additional Manufacturer Narrative
D4, g4: this report is being filed on an international product, list number nat-000 that has a similar product distributed in the us, list number nat-024.The investigation remains in progress.A supplemental report will be provided after completion or upon receipt of new information.
 
Additional Manufacturer Narrative
D4, g4: this report is being filed on an international product, list number nat-000 that has a similar product distributed in the us, list number nat-024.D4 (udi): (b)(4); g2 (report source) instrument sn (b)(6) was manufactured by enercon and delivered to abbott on 9/30/2019.The first capacitor changes which increased the voltage ratings of a few key capacitors had flts dates of 9/2/2020 through 9/25/2020.Instrument sn (b)(6) was manufactured a year prior to the first capacitor changes and thus contained the original 16v tantalum capacitors.Upon return of the instrument in question, testing was performed at abbott diagnostics scarborough on id now instrument sn (b)(6).The release documentation for instrument pn: nat-024 and instrument serial number (b)(6) was reviewed and the instrument met all release criteria.The current overall incident rate for id now instrument or device smoking for serial number (b)(6) based on the total quantity of devices distributed is (b)(4), for instrument/meter making unusual noise (e.G.Clicking, grinding, and/or beeping) is (b)(4), and for instrument powering off is (b)(4).In conclusion, the customer¿s returned instrument was not physically replicated for the loud snap with smoke and the sudden loss of power, but the cause of it was discovered when tested at abbott diagnostics scarborough.The assignable cause of the customer's complaint is a failure of the c85 capacitor shorting due to a voltage spike above its rated voltage.The failed component shorts out the 12-volt dc supply causing the instrument¿s power pack to shut down as an intended safety feature.This prevents the instrument from turning on.The snap heard and smoking of the instrument and the sudden loss of power is the result of the thermal destruction of the capacitor.A capacitor size increase was implemented to address this issue.However, this instrument was manufactured prior to that change.Based on the evidence available, the product overall is performing as expected.The product risk file was reviewed, and no further action is needed.H8 (usage of device).
 
Event or Problem Description

Brand Name
ID NOW INSTRUMENT
Common Device Name
REAL TIME NUCLEIC ACID AMPLIFICATION SYSTEM
Manufacturer (Section D)
ABBOTT DIAGNOSTICS SCARBOROUGH, INC.
10 southgate road
scarborough ME 04074
Manufacturer Contact
rachel blackwell
10 southgate road
scarborough, ME 04074
6613888803
MDR Report Key17030023
Report Number1221359-2023-01161
Device Sequence Number12391144
Product Code OOI
UDI-Device Identifier00811877010593
UDI-Public00811877010593
Combination Product (Y/N)N
Initial Reporter CountryJP
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberNAT-000
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2023
Supplement Date Received by Manufacturer08/25/2023
Initial Report FDA Received Date05/31/2023
Supplement Report FDA Received Date09/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/16/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown